Heavy Rain, Virginia Beach (C)
- When
- August 13, 6:00 AM EST
- Where
- Virginia Beach (C) County, 1 mi NNW of Sigma
- Reported by
- CoCoRaHS
- Coordinates
- 36.743, -75.987
Rainfall total of 2.66 inches was measured at Sigma (1 NNW).
Scattered showers and thunderstorms in advance of a cold front produced heavy rain across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered showers and thunderstorms in advance of a cold front produced heavy rain across portions of southeast Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 13, 5:55 AM EST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Wakefield VA 655 AM EDT Sun Aug 13 2017 .SYNOPSIS... A weakening cold front will stall across North Carolina today...then will push back north tonight into Monday as a wave of low pressure moves along the boundary. Additional areas of low pressure will move along the front into Tuesday...with high pressure finally building north of the region by Wednesday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Weakening cold front settles just S of the FA today. Band of ISOLD-SCT SHRAs centered along a line from FVX-SBY attm. Continuing chc PoPs through the early/mid morning. After that...uncertain about amount of drying/clearing N-S. Most models keeping fair amount of moisture along-S of a FVX-MFV line...w/ highest PoPs along-S of the VA-NC border (late this morning/afternoon). Highs mainly 80-85F. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/... The frontal boundary will linger just S of the local area through Mon. Maintaining chc to likely PoPs across srn VA-NE NC into tonight w/ PoPs aob 15% central/N. Flow aloft turns back a bit to the SW later Sun night/Mon...lifting the boundary a bit back N. PoPs increase back to 40-60% for much of the CWA (still highest S and E) Mon into Mon evening as the boundary is pushed back N. Lows tonight in the u60s N to 70-75F S. Highs Mon in the u70s-l80s N to the m80s S. The front lingers over the S Tue...as tropical low pressure remains well offshore. PoPs Tue drop off across the N but remain in the high chc-likely range over the S/SE. Highs Tue mainly 80 to 85 F. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Frontal boundary will be laying acrs NC and off the coast for Tue night thru Wed, then gets pushed well S of the area for Wed night thru Thu, as sfc high pressure builds into the region then off the coast. Will have slgt to chc Pops over srn half of the area Tue night and Wed, then mainly dry conditions (10-14% Pops) for Wed night and Thu. At least slgt chc to chc Pops return for Thu night thru Sat, as a trough of low pressure and a cold front affect the region. Highs will range fm the mid 80s to near 90 thru the period, with lows ranging fm the mid 60s to lower 70s. && .AVIATION /12Z SUNDAY THROUGH THURSDAY/... VRB CIGs across the area...w/ periodic MVFR conditions...spotty IFR...mainly over far srn/SE VA and NE NC. Conditions improve from N-S across the region today with potentially sub-VFR conditions lingering across far southern portions of the region. Unsettled conditions with periodic convection continues through Tue as a boundary remains across the region...allowing for a series of disturbances to cross the area. && .MARINE... No headlines necessary with this forecast package. A cold front drops through the waters this morng as high pressure builds N of the area, with just 10-15 kt N winds expected briefly behind the front. 5-10 kt NE/E winds then for this aftn and eveng with 1-2 ft waves over the Bay and 2-3 ft seas over cstl wtrs. The front will remain near the Carolina coast through mid week. A prolonged period of weak onshore flow is expected during this timeframe with seas up to 3 ft. The sub-SCA conditions are expected to continue through the end of the week. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...ALB/LKB NEAR TERM...ALB SHORT TERM...ALB/LKB LONG TERM...TMG AVIATION...ALB MARINE...MAS
Hazardous Weather Outlook National Weather Service Wakefield VA 214 AM EDT Sun Aug 13 2017 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-140615- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 214 AM EDT Sun Aug 13 2017 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
4 heavy rain. Local standard time, as filed.
Rainfall total of 2.66 inches was measured at Sigma (1 NNW).
Rainfall total of 2.64 inches was measured at Princess Anne (1 NNE).
Rainfall total of 2.66 inches was measured at Lynnhaven.
Rainfall total of 3.11 inches was measured at Fentress (1 WSW).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719975, 719977, 719976, 719974.